I just came back from the orthopedic surgeon's office. They gave me a bunch of pamphlets on hip replacement, which I'm considering having this year. So, now I am going through each complication listed and checking on the internet for more information. What can you tell me about heterotopic ossification? This is something I've never heard of. Is it something to be concerned about -- or just another one of those weird things that can happen but rarely does but they feel they have to mention it?
A common complication after total hip replacement is the formation of bone in the soft tissues around the joint called heterotopic ossification (HO). This postoperative problem causes joint pain, stiffness, and loss of hip motion -- the very symptoms a joint replacement is supposed to eliminate! No one knows for sure why some patients (quite a few actually) end up with heterotopic ossification after a hip replacement. Some experts think that trauma to the muscles or bone sets up a response that results in new bone formation in these tissues. Studies show that one fourth (25 per cent) up to almost half of all patients develop heterotopic ossification (HO). That raises the question of if so many people develop HO, why doesn't everyone? It seems that patients with certain risk factors are the most likely to develop HO. Those risk factors include male sex and age older than 60 years. A past history of another bone condition called ankylosing spondylitis or a past history of HO in either hip also increases the risk. Until we know for sure what triggers this response and how to avoid it, there are two preventive techniques that seem to help. One is to radiate the tissues but that might increase the risk of cancer. So the use of nonsteroidal antiinflammatory drugs (NSAIDs) is the front runner prophylactic (preventive) treatment. There are potential gastrointestinal (GI) problems with taking antiinflammatories. The newer COX-2 inhibitors (antiinflammatories without the GI side effects) seem to be just as effective in preventing heterotopic ossification. They can raise the blood pressure in some patients. The short-term use of these medications following hip replacement may prevent that from happening.